Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 261, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 30, 2017, 4:31 PM EDT for Decatur County, Georgia; Gadsden County, Florida. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2017, 4:31 PM EDT (20:31 UTC)
- Expired
- Aug 30, 2017, 4:57 PM EDT
- In force
- 26 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Gadsden County, FL, Decatur County, GA
The radar
The Tallahassee radar (KTLH), 41 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 4:40 PM EDT | TSTM WND DMG | Mt Pleasant, FL | 1 TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.5 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 334 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
233 WUUS52 KTAE 302031 SVRTAE FLC039-GAC087-302115- /O.NEW.KTAE.SV.W.0261.170830T2031Z-170830T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tallahassee FL 431 PM EDT WED AUG 30 2017 The National Weather Service in Tallahassee has issued a * Severe Thunderstorm Warning for... North central Gadsden County in Big Bend of Florida... South central Decatur County in southwestern Georgia... * Until 515 PM EDT * At 431 PM EDT, a severe thunderstorm was located near Quincy, moving east at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Quincy, Greensboro, Gretna, Santa Clara, Hardaway, Littman, Douglas City, Mount Pleasant, Quincy Airport and Sawdust. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3056 8476 3071 8479 3074 8451 3052 8451 TIME...MOT...LOC 2031Z 258DEG 10KT 3064 8466 HAIL...<.75IN WIND...60MPH $$ 30-PULLIN
1 follow-up statement
942
WWUS52 KTAE 302057
SVSTAE
Severe Weather Statement
National Weather Service Tallahassee FL
457 PM EDT WED AUG 30 2017
FLC039-GAC087-302107-
/O.CAN.KTAE.SV.W.0261.000000T0000Z-170830T2115Z/
Gadsden FL-Decatur GA-
457 PM EDT WED AUG 30 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GADSDEN AND
SOUTH CENTRAL DECATUR COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3056 8476 3071 8479 3074 8451 3052 8451
TIME...MOT...LOC 2054Z 258DEG 10KT 3066 8458
$$
30-PULLINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:19 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 30, 3:19 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
319 PM EDT Wed Aug 30 2017
.NEAR TERM [Through Tonight]...
The 2 pm surface analysis showed a weakening warm front near the FL-
AL and FL-GA borders, with scattered thunderstorms developing across
our forecast area. A few of these storms have been strong to severe
(based on radar data). Most of the rain will diminish by this
evening, but there will be enough moisture, CAPE, and Q-G forcing to
support scattered showers and storms across the FL Panhandle and
southeast AL overnight. Low temperatures will be in the 70s.
.SHORT TERM [Thursday Through Friday Night]...
At 500 mb, our forecast area will be situated between a slowly
weakening, positive-tilt trough to our west and a strong high
pressure system over the western Atlantic. The mean 1000-700 wind
between these two features will be southwest at 10 to 15 knots,
which is typically associated with PoPs of 50% or greater across
much of our forecast area this time of year. This is close to what
the NWP guidance consensus is forecasting, except the consensus
shows most of the rain occurring west of Tallahassee and Valdosta on
Thursday. The numerical guidance had a similar forecast for today
and it has not verified well, so we are going a little higher than
the consensus PoP/QPF for Thursday over our eastern zones. Otherwise
we expect numerous thunderstorms across most of our region on
Friday. While the peak PoPs will be during the daytime (over
land), there will be enough conditional instability, deep-layer
moisture, and Q-G forcing to support at least some rain chances
overnight as well. Temperatures will be near average, with lows in
the 70s and highs in the mid 80s to around 90.
There is a low-end chance for damaging wind gusts or even a brief
tornado on Thursday, similar to what we've observed this afternoon.
This is based on forecast MLCAPE values of 1500 to 2000 J/kg, 0-6km
bulk shear values near 30 kt, and 0-1km bulk shear values around 15
kt.
.LONG TERM [Saturday Through Wednesday]...
A weak upper trough will move slowly eastward across our forecast
area this weekend, then our region will be under the northwest
periphery of the Bermuda ridge early next week. A deeper long
wave trough will begin to develop over the eastern CONUS by mid
week. The above-normal PoPs expected on Saturday will return to
near average by Sunday, and continue through Tuesday. Higher PoPs
are expected Wednesday as a trough approaches. Temperatures will
be near average.
&&
.AVIATION [Through 18Z Thursday]...
Scattered SHRA and TSRA continue across the FL panhandle, SE AL
and SW GA at this hour, affecting TLH, ECP and DHN. Expect
conditions to be reduced to MVFR/IFR underneath any storms,
including gusty and erratic winds with the strongest activity.
Otherwise, low end VFR conditions at all TAF sites, with CIGs
remaining marginal VFR/MVFR through the afternoon at most TAF
sites. SCT SHRA/TSRA will be possible tonight near ECP and DHN.
&&
.MARINE...
Relatively large swells generated by Tropical Storm Harvey in the
northwest Gulf of Mexico will be at advisory levels across the
western portions of our forecast area through Thursday morning. Seas
will begin to diminish Thursday afternoon. Moderate south winds,
highest west of Apalachicola, will diminish Thursday night, and
remain light through the weekend.
&&
.FIRE WEATHER...
No concerns.
&&
.HYDROLOGY...
The high (but not abnormally high) PWAT values and warm rain
processes will be conducive for high rain rates. However, there
doesn't appear to be a well-defined surface feature, at least on
the synoptic scale, to focus persistent heavy rain. A mesoscale
boundary could do this, but we have little skill in forecasting
such features. Thus we do not anticipate widespread flooding, but
a low threat of flooding will persist through this weekend. Due
to the localized nature of the heavy rain we don't expect
significant river flooding.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 75 90 75 88 73 / 20 40 30 60 40
Panama City 79 86 78 85 74 / 40 50 40 50 40
Dothan 74 87 74 87 69 / 50 70 40 50 30
Albany 73 90 74 88 71 / 30 60 30 60 30
Valdosta 72 91 73 88 72 / 20 40 20 60 40
Cross City 74 92 75 88 74 / 20 20 20 60 60
Apalachicola 79 88 78 87 75 / 20 40 30 60 60
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...Small Craft Advisory until 2 PM EDT Thursday for Coastal waters
from Apalachicola to Destin FL out 20 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...Fournier
SHORT TERM...Fournier
LONG TERM...Fournier
AVIATION...Fournier
MARINE...Fournier
FIRE WEATHER...Barry
HYDROLOGY...FournierIn the hours before
Special weather statement, Aug 30, 12:52 PM EDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1252 PM EDT WED AUG 30 2017
ALZ067>069-FLZ009-011-GAZ142-301730-
Henry AL-Houston AL-Geneva AL-Holmes FL-Jackson FL-Early GA-
1252 PM EDT WED AUG 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HENRY...
SOUTHEASTERN GENEVA...HOUSTON...NORTHWESTERN JACKSON...NORTHEASTERN
HOLMES AND SOUTHWESTERN EARLY COUNTIES UNTIL 130 PM EDT/1230 PM
CDT/...
At 1252 PM EDT/1152 AM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm near Graceville, moving northeast at
40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cottonwood, Graceville, Headland, Dothan, Taylor, Kinsey, Ashford,
Cowarts, Webb, Columbia, Rehobeth, Avon, Madrid, Gordon, Campbellton,
Memphis, Pansey, Grangeburg, Garretts Crossroads and Sigma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3135 8509 3119 8497 3082 8542 3094 8559
3137 8532
TIME...MOT...LOC 1652Z 216DEG 36KT 3095 8545
30-PULLINSpecial weather statement, Aug 30, 12:54 PM EDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1254 PM EDT WED AUG 30 2017
FLZ011-GAZ142>144-155-156-301745-
Jackson FL-Miller GA-Decatur GA-Baker GA-Seminole GA-Early GA-
1254 PM EDT WED AUG 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON...
NORTHWESTERN DECATUR...MILLER...SOUTHWESTERN BAKER...SOUTHEASTERN
EARLY AND SEMINOLE COUNTIES UNTIL 145 PM EDT/1245 PM CDT/...
At 1254 PM EDT/1154 AM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm 9 miles south of Donalsonville,
moving northeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Colquitt, Donalsonville, Centerville, Iron City, Damascus, Brinson,
Jakin, Babcock, Little Hope, Mayhaw, Boykin, Riverturn, Sharphagen,
Hornsville, Donaldsonville A/P, Hentown, Buena Vista, Bellview,
Seminole State Park and Steam Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3128 8462 3113 8449 3077 8487 3091 8509
3100 8504 3100 8500 3106 8502 3135 8487
TIME...MOT...LOC 1654Z 216DEG 36KT 3092 8493
30-PULLINSpecial weather statement, Aug 30, 1:44 PM EDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
144 PM EDT WED AUG 30 2017
FLZ016-017-GAZ157-301830-
Gadsden FL-Leon FL-Grady GA-
144 PM EDT WED AUG 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GADSDEN...LEON AND
SOUTHWESTERN GRADY COUNTIES UNTIL 230 PM EDT...
At 144 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Midway, moving northeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Midway, Tallahassee, Havana, Florida State University, Florida A And
M, Tallahassee Comm College, Doak Campbell Stadium, Lake Bradford,
Gaither Community Center, Tallahassee Memorial Hosp, Florence, Rocky
Hill, Iamonia, Calvary, Tallahassee Mall, Tallahassee Regional A/P,
Governors Square Mall, Belair, Lake Talquin and Levy Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3052 8404 3048 8404 3030 8448 3043 8463
3069 8440 3069 8438 3071 8438 3080 8430
3068 8410 3052 8400
TIME...MOT...LOC 1744Z 232DEG 33KT 3044 8447
30-PULLINSpecial weather statement, Aug 30, 3:06 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
306 PM EDT WED AUG 30 2017
FLZ011-016-GAZ155-156-301945-
Gadsden FL-Jackson FL-Decatur GA-Seminole GA-
306 PM EDT WED AUG 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JACKSON...NORTHWESTERN
GADSDEN...DECATUR AND SEMINOLE COUNTIES UNTIL 345 PM EDT/245 PM
CDT/...
At 306 PM EDT/206 PM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm near Chattahoochee, or 17 miles east
of Marianna, moving northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Bainbridge, Donalsonville, West Bainbridge, Chattahoochee, Sneads,
Grand Ridge, Attapulgus, Iron City, Climax, Brinson, Hanover, Ausmac,
Reynoldsville, Rosedale, Recovery, Decatur Co A/P, Lovedale, Jinks,
Dellwood and Sharphagen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3108 8440 3107 8438 3077 8438 3059 8488
3060 8489 3061 8501 3091 8511 3107 8472
3107 8465 3108 8464
TIME...MOT...LOC 1906Z 241DEG 26KT 3073 8496
30-PULLINSpecial weather statement, Aug 30, 4:08 PM EDT, 23 minutes before
Special Weather Statement National Weather Service Tallahassee FL 408 PM EDT WED AUG 30 2017 FLZ016-GAZ156-302045- Gadsden FL-Decatur GA- 408 PM EDT WED AUG 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GADSDEN AND SOUTHWESTERN DECATUR COUNTIES UNTIL 445 PM EDT... At 408 PM EDT, National Weather Service doppler radar indicated a strong thunderstorm near Greensboro, or 10 miles northwest of Quincy, moving east at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Quincy, Greensboro, Chattahoochee, Gretna, Douglas City, Mount Pleasant, Hardin Heights, Rosedale, Faceville, Santa Clara, Hardaway, Jinks, Sycamore, Quincy Airport and Sawdust. LAT...LON 3056 8484 3072 8484 3077 8456 3052 8455 TIME...MOT...LOC 2008Z 264DEG 9KT 3065 8473 30-PULLIN
Special weather statement, Aug 30, 4:26 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
426 PM EDT WED AUG 30 2017
GAZ128>131-148-302115-
Berrien GA-Tift GA-Irwin GA-Turner GA-Ben Hill GA-
426 PM EDT WED AUG 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR IRWIN...NORTHERN BERRIEN...
EASTERN TURNER...TIFT AND BEN HILL COUNTIES UNTIL 515 PM EDT...
At 426 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Tifton, moving east at 30 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Fitzgerald, Tifton, Ocilla, Enigma, Omega, Alapaha, Mystic,
Unionville, Phillipsburg, Sycamore, Rebecca, Eldorado, Gladys, Amboy,
Osierfield, Glory, Harding, Waterloo, Pinetta and Inaha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3166 8300 3166 8301 3164 8301 3161 8306
3155 8306 3148 8311 3146 8315 3140 8314
3133 8306 3130 8305 3132 8344 3135 8344
3133 8346 3133 8365 3186 8361 3185 8318
3181 8313 3182 8311 3178 8303 3178 8299
TIME...MOT...LOC 2026Z 263DEG 28KT 3150 8351
30-PULLINThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 12:18 PM EDT | Special Weather Statement | TAE | Seminole | 42 min |
| Aug 30, 12:54 PM EDT | Special Weather Statement | TAE | Miller, Seminole | 51 min |
| Aug 30, 1:25 PM EDT | Severe Thunderstorm Warning | TAE | Clay, Quitman, Randolph | 35 min |
| Aug 30, 1:42 PM EDT | Severe Thunderstorm Warning | TAE | Calhoun, Clay, Early, Randolph, Terrell | 33 min |
| Aug 30, 2:00 PM EDT | Severe Thunderstorm Warning | TAE | Clay, Quitman, Randolph | 45 min |
| Aug 30, 2:10 PM EDT | Severe Thunderstorm Warning | TAE | Calhoun, Clay, Dougherty, Early, Lee, Randolph and 1 more | 50 min |
| Aug 30, 2:52 PM EDT | Severe Thunderstorm Warning | TAE | Dougherty, Lee, Terrell, Worth | 38 min |
| Aug 30, 3:06 PM EDT | Special Weather Statement | TAE | Decatur, Seminole | 39 min |
| Aug 30, 3:26 PM EDT | Severe Thunderstorm Warning | TAE | Lee, Worth | 34 min |
| Aug 30, 4:26 PM EDT | Special Weather Statement | TAE | Ben Hill, Irwin, Tift | 49 min |
| Aug 30, 5:02 PM EDT | Severe Thunderstorm Warning | TAE | Ben Hill, Irwin | 28 min |
| Aug 30, 5:31 PM EDT | Severe Thunderstorm Warning | TAE | Ben Hill | 14 min |
| Aug 29, 9:34 PM EDT | Flash Flood Watch | TAE | Bay, Walton, Washington | 7 hr |
| Aug 29, 10:29 PM EDT | Special Marine Warning | TAE | 2 hr | |
| Aug 30, 3:48 AM EDT | Small Craft Advisory | TAE | 36 hr | |
| Aug 30, 1:44 PM EDT | Special Weather Statement | TAE | Leon | 46 min |
| Aug 30, 1:51 PM EDT | Severe Thunderstorm Warning | TAE | Gadsden, Leon | 26 min |
| Aug 30, 4:08 PM EDT | Special Weather Statement | TAE | Gadsden | 37 min |
| Aug 30, 5:19 PM EDT | Special Weather Statement | TAE | Gadsden | 41 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.